Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 18, NWS Salt Lake City, UT

July 30, 2006Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 30, 2006, 6:25 PM MDT for Kane County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2006, 6:25 PM MDT (00:25 UTC)
Expired
Jul 30, 2006, 8:30 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 310031
FFWSLC
UTC025-310230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 PM MDT SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 830 PM MDT.

* AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS CONTINUING OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

FLASH FLOODING IS LIKELY OCCURRING IN WASHES SUCH AS JOHNSON...DEER 
SPRING...KITCHEN CORAL...AND SINK VALLEY. RAPID WATER LEVEL RISES 
WILL OCCUR ON THE PARIA RIVER AND MINERAL AND COTTONWOOD CREEKS 
SOUTH TO HIGHWAY 89.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3739 11230 3700 11229 3701 11137 3717 11118
      3743 11154

$$

TARDY
1 follow-up statement
000 
WGUS75 KSLC 310239
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
838 PM MDT SUN JUL 30 2006

UTC025-310248-
KANE UT-
838 PM MDT SUN JUL 30 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL KANE COUNTY...

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS KANE COUNTY THIS 
EVENING. WASHES AND CREEKS IN CENTRAL AND EASTERN KANE COUNTY WILL
CONTINUE TO RUN HIGH THIS EVENING.

LAT...LON 3739 11230 3700 11229 3701 11137 3717 11118
      3743 11154

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 4:01 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 30, 4:01 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT SUN JUL 30 2006

.SYNOPSIS...UPPER HIGH WILL CONTINUE TO MOVE EAST AND SETTLE OVER
THE PLAINS STATES OVER THE NEXT COUPLE OF DAYS. AIRMASS WILL REMAIN
MOIST INTO THE EARLY PART OF THE COMING WEEK. A WEAK COLD FRONT WILL
MOVE THROUGH NORTHERN UTAH EARLY TUESDAY.

&&

.DISCUSSION...SHORTWAVE OVER SOUTHERN UTAH THIS MORNING TRACKING TO
THE NORTHEAST. CONVECTION DEVELOPING ACROSS CENTRAL UTAH AND SHOULD
CONTINUE THROUGH THE EVENING HOURS. NOTHING OVER NORTHWEST UTAH AT
THIS TIME AND MAY NOT SEE MUCH AS MOST ENERGY WITH THE SHORT WAVE
REMAINS TO THE EAST OF THE WASATCH FRONT AND NORTHWEST DESERT.
LOWERED POPS OVER THE NORTHWEST THIS EVENING.

THUNDERSTORMS OVER SOUTH CENTRAL UTAH ARE MAINLY OVER THE MOUNTAINS
AND ARE DRIFTING SLOWLY TO THE NORTHEAST. POTENTIAL FOR HEAVY
RAIN IN SOME OF THESE STORMS IS PRESENT. MAIN AREA OF CONCERN IS
ALONG NORTHERN KANE COUNTY WHERE THUNDERSTORMS HAVE DEVELOPED AND
ARE MOVING VERY SLOWLY TO THE EAST. NOTHING OVER THE FAR SOUTHWEST AS
OF YET...ALTHOUGH ISOLATED THUNDERSTORMS OVER NORTHWEST ARIZONA
ARE HEADING FOR UTAH AND WILL PROBABLY CROSS INTO UTAH LATER THIS
AFTERNOON. DUE TO THE DEVELOPMENT FARTHER TO THE EAST TODAY HAVE
UPDATED THE FLASH FLOOD POTENTIAL RATING TO MODERATE OVER THE
SOUTHEAST.

UPPER TROUGH EXPECTED TO MOVE ON SHORE MONDAY AND TURN WINDS OVER
UTAH TO THE SOUTHWEST LATER MONDAY. ENOUGH MOISTURE WILL REMAIN
MONDAY FOR AFTERNOON AND EVENING CONVECTION MAINLY OVER THE
MOUNTAINS. TROUGH THEN CONTINUES EASTWARD KEEPING RIDGE OVER THE
GREAT PLAINS AS IT SLIDES OVER THE TOP OF THE RIDGE AND PUSHES
THROUGH THE NORTHERN PORTION OF THE STATE. WEAK FRONT LOOKS TO BE A
LITTLE SLOWER AND PROBABLY WONT PUSH INTO UTAH UNTIL TUESDAY MORNING.
ADJUSTED POPS ACCORDINGLY.

WESTERLY FLOW WILL DOMINATE FOR THE REST OF THE WEEK AS NEXT
OCCASIONAL WEAK EMBEDDED SHORTWAVES KEEP THE RIDGE FROM REBUILDING
OVER THE INTERIOR WEST. SEASONAL OR BELOW NORMAL TEMPERATURES ARE
EXPECTED THROUGH THURSDAY AND WITH PATCHY MOISTURE AROUND ISOLATED
CONVECTION NOT OUT OF THE QUESTION. RIDGE MAY BEGIN TO MOVE BACK
WESTWARD AS NEXT WEAK TROUGH BEGINS TO DEVELOP OVER PACIFIC
NORTHWEST. THIS WILL ALLOW TEMPERATURES TO INCH UPWARD AS MOISTURE
BEGINS TO SEEP BACK INTO THE STATE FROM THE SOUTH.

&&

.AVIATION...DRIER AIR IS STARTING TO WORK ITS WAY INTO NORTHWEST
UTAH. ONLY EXPECT A 10 PERCENT CHANCE OF ANY THUNDERSTORMS MAKING IT
OVER THE KSLC TERMINAL TODAY. IF THUNDERSTORMS DO OCCUR...THIS WILL
LIKELY HAPPEN BETWEEN 23Z AND 03Z. WINDS MAY STAY OUT OF THE
NORTHWEST UNTIL 04-05Z TONIGHT DUE TO A NORTHWESTERLY SURFACE
PRESSURE GRADIENT.

&&

.FIRE WEATHER...SOME DRIER AIR WILL WORK ITS WAY INTO NORTHWEST
SECTIONS THIS AFTERNOON AND EVENING BUT STILL THERE WILL BE THREAT OF
SHOWERS AND THUNDERSTORMS. FARTHER SOUTH DEEP MOISTURE REMAINS AND
WETTING RAINS WILL OCCUR WITH ANY STORMS THROUGH MONDAY. COOLER
TEMPERATURES WILL FILTER IN FROM NORTHWEST TO SOUTHEAST OVER THE NEXT
FEW DAYS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.........YOUNG
FIRE WEATHER...STRUTHWOLF
AVIATION.......CHENG
Hazardous weather outlook, Jul 30, 7:00 AM MDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SUN JUL 30 2006

UTZ001>011-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS
I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK
CLIFFS-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
700 AM MDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS NORTHERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE...TODAY

SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL DEVELOP
AGAIN THIS AFTERNOON.  LOCALLY HEAVY RAINFALL MAY OCCUR WITH SOME
OF THE STRONGER STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING
MONDAY NIGHT THROUGH EARLY TUESDAY. SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT. TEMPERATURES WILL FALL BACK TO NEAR OR BELOW
SEASONAL NORMS FOR THE MIDDLE TO LATTER HALF OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ012>021-311300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION
NATIONAL PARK-WEST CENTRAL UTAH-
700 AM MDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON...WITH THE GREATEST CONCENTRATION OVER THE MOUNTAINS AND
FAR SOUTHWEST VALLEYS OF UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE WILL LINGER OVER THE EXTREME SOUTHERN PORTION OF UTAH
DURING THE WEEK. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THIS
MOISTURE EACH DAY DURING THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:56 PM MDTFlash Flood WarningSLCIron2 hr
Jul 31, 12:42 AM MDTFlash Flood WarningSLCWashington3 hr
Jul 31, 2:00 AM MDTFlash Flood WarningSLCIron3 hr
Jul 31, 3:43 AM MDTFlash Flood WarningSLCWashington92 min
Jul 31, 4:39 AM MDTFlash Flood WarningSLCIron2 hr
Jul 31, 5:13 AM MDTFlash Flood WarningSLCWashington77 min
Jul 31, 2:49 PM MDTFlash Flood WarningSLCCarbon116 min
Jul 31, 4:19 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.